Alert archive / North Carolina / Tornado Warnings in 2023
Tornado Warning 6, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jul 24, 2023, 3:30 AM EDT for Beaufort County, Craven County, Pamlico County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2023, 3:30 AM EDT (07:30 UTC)
- Expired
- Jul 24, 2023, 4:00 AM EDT
- In force
- 30 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Beaufort County, NC, Craven County, NC, Pamlico County, NC
The radar
The Morehead City radar (KMHX), 52 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 7.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted.
732
WFUS52 KMHX 240730
TORMHX
NCC013-049-137-240800-
/O.NEW.KMHX.TO.W.0006.230724T0730Z-230724T0800Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
330 AM EDT Mon Jul 24 2023
The National Weather Service in Newport has issued a
* Tornado Warning for...
North central Craven County in eastern North Carolina...
Southwestern Beaufort County in eastern North Carolina...
West central Pamlico County in eastern North Carolina...
* Until 400 AM EDT.
* At 329 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Askins, or 9 miles northwest of New Bern, moving
northeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Askins around 345 AM EDT.
Ernul around 350 AM EDT.
Blounts Creek, Cayton and Cox Crossroads around 400 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy build.ing. Avoid windows. If you are outdoors, in
a mobile home, or in a vehicle, move to the closest substantial
shelter and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3513 7714 3519 7722 3543 7698 3523 7678
TIME...MOT...LOC 0729Z 234DEG 14KT 3520 7712
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
261 follow-up statement
873
WWUS52 KMHX 240743
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
343 AM EDT Mon Jul 24 2023
NCC013-049-137-240800-
/O.CON.KMHX.TO.W.0006.000000T0000Z-230724T0800Z/
Craven NC-Beaufort NC-Pamlico NC-
343 AM EDT Mon Jul 24 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR NORTH
CENTRAL CRAVEN...SOUTHWESTERN BEAUFORT AND NORTHWESTERN PAMLICO
COUNTIES...
At 342 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Askins, or 10 miles north of New Bern, moving
northeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Ernul around 350 AM EDT.
Cayton around 405 AM EDT.
Blounts Creek, Edward and Cox Crossroads around 415 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do
not wait to see or hear the tornado. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or
in a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
If a tornado or other severe weather is spotted, call the National
Weather Service office in Newport at 1-800-889-6889. This act may
save lives of others in the path of dangerous weather.
&&
LAT...LON 3517 7708 3524 7715 3543 7698 3527 7682
TIME...MOT...LOC 0742Z 232DEG 15KT 3522 7708
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
26What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 24, 2:47 AM EDT, 43 minutes earlier.
Area forecast discussion, Jul 24, 2:47 AM EDT, 43 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 247 AM EDT Mon Jul 24 2023 .SYNOPSIS... Weak low pressure will lift across the area tonight, with a front remaining stalled near the area through early week. High pressure establishes itself over the region by mid to late week. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... As of 1000 PM Sun...Scattered convective activity continues over Eastern NC this evening with a weak boundary over the area. As a shortwave approaches from the west early tonight, surface low pressure currently over SC will track northeastward towards the area, and increasing lift and moisture convergence will move over the area resulting in more widespread convective activity from about midnight through most of the early morning hours. As a result of improving dynamics and deeper moisture advection, instability will increase overnight, especially along the coast, and some organization to the thunderstorms will be possible. This will introduce a risk from damaging wind gusts, as well as heavy rainfall as PWATs surge over 2". The best chances for rain and any severe weather will be along the coast through the overnight hours. Some supercells could also develop right offshore, with a small risk of a waterspout approaching the beaches. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/... As of 2 PM Sun...An upper trough resides over the eastern US Monday with an embedded shortwave and sfc low reflection pushing off the ENC coast through the morning. Ongoing showers and storms will decrease in coverage through the day from west to east as mid level drying commences. However sufficient moisture and instability will linger across the area, and expect scattered shower and tstm redevelopment during the afternoon. Moderate to heavy rain threat could linger along the coast for the first part of Mon morning. Should be near or a few deg cooler than climo with widespread cloud cover early, becoming more broken during the afternoon. Highs in the 80s. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... As of 430 AM Saturday...The upper trough lifts out Tuesday with upper ridging over the western Atlantic building westward into the region for the mid to late week period with broad subsidence keeping precip chances low with mainly isolated diurnal convection possible each day. Temps will warm back to above normal with highs in the low to mid 90s and heat indices exceeding 100 degrees as we move into the latter half of the week. && .AVIATION /07Z MONDAY THROUGH FRIDAY/... SHORT TERM /through Tonight/... As of 2 PM Mon...Shower coverage increases as we approach sunrise with an approaching low, and widespread showers with scattered thunderstorms are expected through the pre-dawn hours. Increasing low level moisture advection will bring lowering ceilings, especially inland, with MVFR expected for most of the area early to mid morning, and a few IFR cig obs possible at PGV and ISO as well. VFR emerges by late day and prevails through the afternoon, with limited storm coverage confined to the sea breeze this afternoon. Uncertain forecast tonight, as cirrus should be prevalent enough to limit radiation fog potential, but any clearing will result in fog formation and flight restrictions are possible. LONG TERM /Tuesday through Friday/... As of 430 AM Sunday...Upper ridging over the western Atlantic will build west into the area mid to late week keeping PoPs below climo but could still see isolated to widely scattered showers and thunderstorms trough afternoon peak heating. Patchy fog will also be possible most mornings. && .MARINE... SHORT TERM /through Monday/... As of 10 PM Sun...Latest obs show NE-SE winds 5-15 kt with seas 2-3 ft. Moderate E winds today become SE-S tonight as low pressure over the Deep South slides over ENC. Low pressure will push off the coast Monday, with S-SE flow 15 kt or less. Seas will remain 2-3 ft, occasionally up to 4 ft for the outer waters north of Hatteras. Strong thunderstorms with damaging winds, heavy rain and frequent lightning possible across the waters late tonight through mid Monday morning. LONG TERM /Monday night through Friday/... As of 430 AM Sunday...A stalled front will reside along or off the coast into Wednesday resulting in weak pressure gradients and variable winds mainly less than 15 kt. The Bermuda High builds offshore late Wednesday through the latter half of the week bringing predominately S to SW winds around 15 kt or less. Seas will be around 2-3 ft through the period. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...CQD/SGK SHORT TERM...CQD LONG TERM...SK/MS AVIATION...SK/CB MARINE...CQD/SK
Hazardous weather outlook, Jul 23, 8:42 PM EDT, 6 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 842 PM EDT Sun Jul 23 2023 NCZ029-044>047-079>081-090>092-094-193>196-198-199-203-204-250045- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Northern Outer Banks-Ocracoke Island- 842 PM EDT Sun Jul 23 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Weak low pressure moving over the area could produce some strong to severe storms overnight into Monday morning, with damaging wind gusts and locally heavy rainfall the most significant threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-250045- Hatteras Island- 842 PM EDT Sun Jul 23 2023 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Weak low pressure moving over the area could produce some strong to severe storms overnight into Monday morning, with damaging wind gusts and locally heavy rainfall the most significant threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 11:34 PM EDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1134 PM EDT Sun Jul 23 2023
NCZ198-199-240415-
Coastal Onslow NC-Inland Onslow NC-
1134 PM EDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of southern Onslow
County through 1215 AM EDT...
At 1134 PM EDT, Doppler radar was tracking a strong thunderstorm over
Surf City, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jacksonville, North Topsail Beach, New River Station, Camp Lejeune
Center, Folkstone, Verona, Dixon, Onslow Beach, Sneads Ferry, Sea
View Pier and Holly Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3438 7746 3446 7753 3447 7755 3447 7757
3448 7758 3459 7762 3480 7746 3459 7717
TIME...MOT...LOC 0334Z 221DEG 16KT 3446 7754
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special weather statement, Jul 24, 12:31 AM EDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1231 AM EDT Mon Jul 24 2023
NCZ092-194-195-198-199-240515-
Coastal Onslow NC-West Carteret NC-Jones NC-Inland Onslow NC-
Southern Craven NC-
1231 AM EDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of southeastern Jones,
south central Craven, northeastern Onslow and western Carteret
Counties through 115 AM EDT...
At 1231 AM EDT, Doppler radar was tracking a strong thunderstorm over
Pumpkin Center, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jacksonville, Half Moon, Pumpkin Center, Piney Green, Camp Lejeune
Center, Stella, Swansboro, Hubert, Maysville, Silverdale, Kellum,
Midway Park, Belgrade, Kuhns, Catfish Lake, Deppe, Loco VFD and
Pollocksville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3476 7751 3509 7730 3489 7698 3463 7732
TIME...MOT...LOC 0431Z 222DEG 18KT 3477 7739
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special weather statement, Jul 24, 2:51 AM EDT, 39 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
251 AM EDT Mon Jul 24 2023
NCZ044-080-091-092-193-240730-
Jones NC-Lenoir NC-Beaufort NC-Northern Craven NC-Pitt NC-
251 AM EDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of north central Jones,
northeastern Lenoir, northwestern Craven, southeastern Pitt and west
central Beaufort Counties through 330 AM EDT...
At 250 AM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Barnwell, or 14 miles east of Kinston, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kinston, Grifton, Vanceboro, Shelmerdine, Calico, Cayton, Black Jack,
Fort Barnwell, Jasper, Wilmar, Graingers, Wyse Fork, Ernul, Dover,
Cove City and Gardnerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3509 7745 3522 7760 3557 7728 3527 7696
TIME...MOT...LOC 0650Z 233DEG 17KT 3523 7738
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:34 PM EDT | Special Weather Statement | MHX | Onslow | 41 min |
| Jul 23, 11:39 PM EDT | Special Marine Warning | MHX | 66 min | |
| Jul 24, 12:31 AM EDT | Special Weather Statement | MHX | Onslow | 44 min |
| Jul 24, 2:51 AM EDT | Special Weather Statement | MHX | Craven | 39 min |
| Jul 24, 4:00 AM EDT | Special Weather Statement | MHX | Beaufort | 45 min |
| Jul 24, 4:33 AM EDT | Special Weather Statement | MHX | Carteret | 42 min |
| Jul 24, 5:04 AM EDT | Special Marine Warning | MHX | 86 min | |
| Jul 24, 6:15 AM EDT | Special Marine Warning | MHX | 60 min | |
| Jul 24, 7:15 AM EDT | Special Marine Warning | MHX | 60 min | |
| Jul 24, 7:43 AM EDT | Special Marine Warning | MHX | 47 min | |
| Jul 24, 8:25 AM EDT | Special Marine Warning | MHX | 65 min | |
| Jul 24, 5:58 PM EDT | Special Marine Warning | MHX | 47 min | |
| Jul 24, 6:45 PM EDT | Special Weather Statement | MHX | Washington | 30 min |
| Jul 24, 7:15 PM EDT | Severe Thunderstorm Warning | MHX | Hyde, Tyrrell, Washington | 30 min |
Nearby
Tornado Warnings in North Carolina, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.